Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2003, 7:55 PM CDT for Wheeler County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:55 PM CDT (00:55 UTC)
- Expired
- May 5, 2003, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3114 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 060055 SVRLBF NEC183-060130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 755 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 830 PM CDT * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF BARTLETT...OR ABOUT 25 MILES NORTHEAST OF BURWELL...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES NORTH OF BARTLETT AROUND 810 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4208 9875 4186 9875 4175 9829 4208 9830 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:10 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 5, 3:10 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON MAY 5 2003
...18Z SYNOPSIS...
A SURFACE BOUNDARY OR WEAK FRONT WAS OVER THE DAKOTAS...AND
ANOTHER BOUNDARY WAS FROM RAPID CITY TO MERRIMAN. THE LATTER HAD
THUNDERSTORMS ALONG THE SOUTH DAKOTA-NEBRASKA BORDER. IN THE REST
OF THE FORECAST AREA THE VISIBLE BAND SATELLITE IMAGERY INDICATED
CUMULUS CLOUDS OVER ALL BUT THE EXTREME SOUTHWEST PART OF THE
FORECAST AREA. THE 6.7U IMAGERY SHOWED A VORTEX THAT DEVELOPED OVER
NORTHEAST SOUTH DAKOTA YESTERDAY HAD MOVED NORTHWESTWARD INTO
SOUTHERN ALBERTA.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS CYCLE ARE IN GOOD AGREEMENT
THROUGH 12Z THURSDAY. AFTER THAT, THE GFS BEGINS TO SHOW A FASTER
TRACK WITH THE NEXT SYSTEM CROSSING THE CENTRAL PLAINS. SO, MY
CONFIDENCE IN THE ETA IS HIGH THROUGH 72 HOURS AN MODERATE FOR A
BLEND OF THE GFS AND THE ETA THROUGH THURSDAY EVENING.
...FORECAST THROUGH THURSDAY...
CLOUDINESS AND WEAK COLD ADVECTION WITH THE SURGE OF THE
SURFACE BOUNDARY WILL CAUSE TEMPERATURES TUESDAY TO BE A LITTLE
COOLER THAN TODAYS IN THE SOUTHERN PART OF THE FORECAST AREA WITH
LITTLE CHANGE IN THE NORTH AND NORTHEAST. THE 24 HOUR TEMPERATURE
CHANGES INDICATE EVEN COOLER TEMPERATURES IN THE SOUTHERN HALF OF THE
FORECAST AREA WEDNESDAY.
FRONTOGENESIS ALONG THE SURFACE BOUNDARY COMING INTO NORTHERN
NEBRASKA COMBINES WITH EXISTING MOISTURE AND SLIGHTLY UNSTABLE AIR
TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. ANOTHER LOW WITH
AN ASSOCIATED TROUGH IS EXPECTED TO PRODUCE WARM ADVECTION AND
FRONTOGENETIC LIFT IN THE WEST TUESDAY NIGHT, SPREADING INTO THE
REST OF THE FORECAST AREA THROUGH THURSDAY. AS A RESULT 50 PERCENT
POPS ARE APPROPRIATE WITH INSTABILITY INDICATING THUNDERSTORMS.
...FORECAST DAYS 4-7...
LAST NIGHTS MEDIUM RANGE GFS IS FASTER AND MORE SOUTHERLY WITH
THE TRACK OF THIS WEEKENDS CYCLONE. IT IS ALSO HAS A MORE
SOUTHERLY TRACK THAN YESTERDAYS ECMWF. SO, MY CONFIDENCE IN THE
MEDIUM RANGE SOLUTIONS IS SOMEWHAT LIMITED. FOR LACK OF ANYTHING
ELSE, I HAVE LOADED THE MEDIUM RANGE MOS FOR FRIDAY THROUGH MONDAY
.LBF...NONE.
SPRINGERHazardous weather outlook, May 5, 12:20 PM CDT, 7 hours 35 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-052045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1220 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LATE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE NEBRASKA PANHANDLE ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE NEBRASKA PANHANDLE AND MOVE EAST OVER NORTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THE NIGHT...GENERALLY NORTH OF HIGHWAY 2. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AS A TROUGH OF LOW PRESSURE LINGERS OVER NORTHEAST COLORADO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SPREADING INTO THE SOUTHERN HALF OF THE EASTERN NEBRASKA PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA...EAST OF A LINE FROM HYANNIS TO OGALLALA. WEDNESDAY THROUGH SATURDAY...A POWERFUL STORM SYSTEM WILL BEGIN TO DEVELOP OVER THE WESTERN UNITED STATES ON WEDNESDAY. AS THE SYSTEM MOVES EAST THROUGH THE WEEKEND THERE WILL BE A CHANCE FOR THUNDERSTORMS DEVELOPING OVER THE OUTLOOK AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON AND EVENING. POWER
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.